Feeling worse on Nature Throid

Many of you have written posts describing tough times when starting NDT. I am full of admiration for your bravery. After three weeks of dovetailing in Nature Throid with an ever-decreasing dose of thyroxine ( schedules advised by people on this form -many thanks) I am feeling very much worse and starting to look back on the thyroxine days as days on contentment and freedom. My exact symptoms are: weakness, inability to walk 400 years to the post box, and palpitations. I'm now on half plus half plus quarter grains of the Nature a Throid, one and a quarter in total, spaced out at 4 am, 10 am and 5 pm. I've cut my thyroxine gradually to 125 mcg. Sorry, Glynis Rose, I could not suddenly go cold turkey on thyroxine! I was on 250 mcg.

Dr P has advised that I should take 5 to 7.5 mg Prednisolone for my adrenals, plus 6 Nutri Adrenal Extra, which I am doing.

Has anyone any beam of light to shed through the darkness, such as that I ought to persevere, it will get better in time? Did any of you feel weaker after trialling NDT for three weeks but then improve?

Thanks in advance!


10 Replies

  • Hi Joeyis7, gosh that sounds like quite a hefty dose of thyroid medication. It's quite possible that you are overdosing on T4. Ideally, you would get your blood levels of FT4 and FT3 tested to see what's happening. But I understand if that's not an option for you right now. If it was me, I would try cutting the levothyroxine down a lot more. For example, you could try skipping it completely for one day to bring the FT4 blood level down. Then either add some T4 back in at a lower dose (say 50mcg), or drop the T4 altogether and increase the desiccated instead.

  • Hello Red Apple. I think that sounds sensible. I will certainly try it from tomorrow.

    Thank you.


  • view Lonnie Harman's work on Youtube..Izabella Wentz also, for excellent insights

    onto low thyroid function.

  • I just switched over from levothyroxine to NDT , i.e. roughly 1 gr Nature Throid is equal to about 100mcg of levo on a once a day dose. I had no problems fortunately. I would drop the levo as it may be the fillers/binders which are affecting you rather than levo itself. If you were on 250mcg levo the equivalent NDT is 2 1/2gr which is about average. This is an excerpt:

    "Hence, you can disregard your doctor's opinion as false. Patients have safely used Armour for a hundred years, and it will continue to be prescribed by doctors who are committed to getting their hypothyroid patients well. These doctors will be able to continue prescribing Armour because Forest Pharmaceuticals has every intention of keeping this excellent product on the market.

    I wish you the best in finding a doctor who'll switch you to Armour. After the switch, I trust that you'll—like so many of our patients—recover from any hypothyroid symptoms the Synthroid has left you with" i.e. synthroid USA is levothyroxine.


    Go to the date January 30, 2002 on the following link:


  • Thank you so much, Shaws. I will look these up. Very grateful.


  • Hi I am on Nature thiroid. If the FT3 is right the T4 goes low. My Endo says this is fine and I feel fine thyroid wise.


  • If Red Apple's plan doesn't work, I'd try going back to your old dose of Levo, work through the Prednisolone and Nutri Adrenals meds, then having completed the courses of those two meds, try a straight swop: Levo for NDT. You are positively awash with meds at the moment.

  • Thank you so much! It's kind of you. I agree that Dr a Peatfield advises no thyroid meds while adrenals are strengthened and I have written to him to ask how long to be off meds. There isn't a 'course' of Prednisolone and adrenal glandulars, however. Often, they are for life. Mine will be. I've been on them over two years. I totally 'get&' what you are saying and I'm sure it's true.

    And I'm overdosed, yes. It's quite a common thing to happen...some thyroid med gets through, at a very unhealthy overdose.

    Today, I have cut thyroxine to 0. I've taken 1.75 grains of Nature a Throid. I'm on 5 mg Prednisolone and 20 mg HC cream, all recommended by Dr P. I feel like crap. I keep thinking, why pay all this money ( I've bought the Pred, the Nature Throid, vitamins, plus 7 Keto D, Nutri Adrenals, Dr Ps consultations, plus travel to get there from North East England, with taxis as well as train fares because no stamina to wait for buses or tubes) and why make myself so much worse than I was 20 days ago on thyroxine?

    The answer is: because I've got to try! I was strong and healthy two years ago and I reckon I can be again. It's a question of keeping psychologically on top, trying something else after failure, not losing heart.

    Tomorrow maybe cut the Nature a Throid to one grain again? I've built up on forum principles, tpauk as well as excellent advice from here. But with weak adrenals, that could be too much in 20 days.

    My other Dr is the famous Dr Chandy, of a Pernicious Anaemia fame. He's been forbidden to prescribe Vit B 12 or Pred by the GMC. So it's no use going to him, his hands are tied. He diagnosed me with Polyglandular Autoimmune Syndrome two years ago. It's genetic, in the family.

    I will give Red Apples ideas a fair trial, then do what you say, Humphrey, and cut all thyroid meds for a week or so.

    The big message is: it's different when you have weak adrenals. Also, you have to keep learning and not give up.

    Thanks so much! I'm thrilled to get a response!


  • Keep a 'how you are' diary for the next month or so. Only change one thing at a time, meds-wise.

    Try and keep your diary as empty as possibly while you're hunting for the 'sweet spot' with your meds. If Adrenals are low stress will be more debilitating than it should be.

    Good luck. Let us know how you're going on.

  • Thank you, Humphrey!


You may also like...